Symptoms of hypogonadism caused by 5α-reductase inhibitors

    Hiroki Maita, Tadashi Kobayashi, Hiroshi Osawa, Takahiro Hirano, Hiroyuki Kato
    TLDR A man's low testosterone and related symptoms improved after he stopped taking hair loss drugs.
    In 2017, a case study reported on a 28-year-old man who developed symptoms of hypogonadism, such as fatigue and cold sensation and paresthesia of lower extremities, after taking two types of 5α-reductase inhibitors (5-ARIs): finasteride and saw palmetto. These drugs, often used in hair growth-promoting agents, were taken orally for alopecia prevention. Lab tests showed low levels of total testosterone (TT), follicle-stimulating hormone (FSH), and luteinizing hormone (LH). After stopping both drugs, the patient's hormone levels improved and his symptoms completely resolved within a month. The study concluded that 5-ARIs can cause symptoms of hypogonadism and suggested that physicians should consider 5-ARIs as a potential cause of such symptoms, and carefully review all ingested drugs, including imported and over-the-counter medications.
    View this study on medcraveonline.com →

    Cited in this study